Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 74, NWS Springfield, MO

August 22, 2005Miller County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 22, 2005, 2:30 PM CDT for Miller County, Morgan County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2005, 2:30 PM CDT (19:30 UTC)
Expired
Aug 22, 2005, 8:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 221930
FFWSGF
MOC131-141-230130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT MON AUG 22 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI.
  MORGAN COUNTY IN CENTRAL MISSOURI.

* UNTIL 830 PM CDT.

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED NEARLY TWO INCHES OF RAIN HAD FALLED       
  ACROSS PARTS OF SOUTHERN MORGAN AND SOUTHWEST MILLER COUNTIES      
  WITHIN THE PAST HOUR. IN ADDITION...A WEATHER OBSERVER REPORTED IN 
  EXCESS OF AN INCH OF RAIN DURING THE PAST 30 MINUTES NEAR GRAVOIS  
  MILLS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...STOVER...TUSCUMBIA...AURORA                              
  SPRINGS...BAGNELL...GRAVOIS MILLS...LAKELAND...ROCKY MOUNT AND     
  ULMAN. IN ADDITION...RURAL AREAS ACROSS SOUTHWEST MILLER AND       
  SOUTHERN MORGAN WILL EXPERIENCE FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3832 9253 3828 9235 3806 9236 3809 9247
      3809 9255 3821 9262 3823 9272 3822 9288
      3826 9301 3843 9302 3846 9299 3842 9288
      3835 9261

$$

SAW
3 follow-up statements
000 
WGUS73 KSGF 222024
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 PM CDT MON AUG 22 2005

MOC131-141-230130-
MORGAN MO-MILLER MO-
324 PM CDT MON AUG 22 2005

...FLASH FLOOD WARNING CONTINUES FOR MILLER AND MORGAN COUNTIES UNTIL
830 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED IN EXCESS OF TWO INCHES HAD FALLEN THE PAST 
HOUR TO HOUR AND A HALF ACROSS MUCH OF MORGAN COUNTY AND PARTS OF 
MILLER COUNTY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...ELDON...IBERIA...ST. ELIZABETH...STOVER...TUSCUMBIA...
VERSAILLES...AURORA SPRINGS...BAGNELL...BARNETT...BRUMLEY...
FLORENCE...GRAVOIS MILLS...ROCKY MOUNT...SAINT ELIZABETH AND ULMAN.

BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

LAT...LON 3832 9253 3825 9223 3802 9221 3804 9244
      3807 9254 3821 9262 3823 9272 3822 9288
      3824 9294 3823 9305 3859 9306 3858 9295
      3855 9282 3837 9257

$$

SAW
000 
WGUS73 KSGF 222128
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT MON AUG 22 2005

MOC131-141-230130-
MORGAN MO-MILLER MO-
427 PM CDT MON AUG 22 2005

...FLASH FLOOD WARNING CONTINUES FOR MILLER AND MORGAN COUNTIES UNTIL
830 PM CDT...

WHILE THE HEAVIEST RAINFALL HAS ENDED ACROSS THE WARNED AREA.  
RUNOFF FROM EARLIER RAINS IN EXCESS OF TWO INCHES WILL CONTINUE 
THROUGH THE EVENING HOURS.  THIS RUNOFF WILL LIKELY CONTINUE 
FLOODING OF LOW WATER CROSSINGS AND OTHER LOW LYING AREAS THIS 
EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3832 9253 3825 9223 3802 9221 3804 9244
      3807 9254 3821 9262 3823 9272 3822 9288
      3824 9294 3823 9305 3859 9306 3858 9295
      3855 9282 3837 9257

$$

SAW
000 
WGUS73 KSGF 230127
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
827 PM CDT MON AUG 22 2005

MOC131-141-230135-
MORGAN MO-MILLER MO-
827 PM CDT MON AUG 22 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MILLER AND MORGAN
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3832 9253 3825 9223 3802 9221 3804 9244
      3807 9254 3821 9262 3823 9272 3822 9288
      3824 9294 3823 9305 3859 9306 3858 9295
      3855 9282 3837 9257

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 12:10 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 22, 12:10 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT MON AUG 22 2005

...MESOSCALE CONVECTIVE DISCUSSION...
WILL BE CLOSELY MONITORING AREAS OF CENTRAL AND WEST CENTRAL
MISSOURI FOR ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON.  DEEP
MOISTURE CONVERGENCE ASSOCIATED WITH A STALLED OUT COLD FRONT
POSITIONED ALONG A LINE FROM FORT SCOTT KANSAS TO EMINENCE MISSOURI
WILL AID IN AFTERNOON CONVECTION.  DESPITE THE CLOUD COVER...THIS
AREA HAS SOMEWHAT DESTABILIZED WITH LAPS 100 ML CAPES NOW
APPROACHING 1500 J/KG EARLY THIS AFTERNOON.  THIS AREA IS ALSO
EXPERIENCING WEAK LIFT FROM BEING POSITIONED UNDER THE RIGHT
ENTRANCE REGION OF A 200 MB SPEED MAX.  RUC AND MESO ETA POINT
FORECAST SOUNDINGS OVER WEST CENTRAL MISSOURI SHOW HIGH FREEZING AND
WET BULB ZERO LEVELS...THEREFORE HAIL POTENTIAL IS LIMITED.  STRONG
WIND GUSTS AND MINOR FLOODING WOULD BE THE PRIMARY HAZARDS.

.DISCUSSION...
A COMPLEX WEATHER SCENARIO HAS SET UP ACROSS THE EASTERN PLAINS AND
MISSOURI OZARK REGION TODAY.  SEVERAL MINOR LIFTING MECHANISMS COULD
POTENTIALLY DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON.  THUNDERSTORMS HAVE ALREADY DEVELOPED OVER EAST CENTRAL
KANSAS AND WEST CENTRAL MISSOURI...WHERE SURFACE CONVERGENCE IS
OCCURRING ALONG A COLD FRONT STALLED OUT ACROSS THIS AREA.

ALSO...UPPER AIR ANALYSIS INDICATED A 200 MB SPEED MAX OVER MUCH OF
THE CORN BELT...WITH EAST CENTRAL KANSAS/WEST CENTRAL MISSOURI UNDER
THE RIGHT ENTRANCE REGION OF THE SPEED MAX.  RUC ANALYSIS SUPPORTS
WEAK UPPER LIFT...SUGGESTING A DIVERGENCE BULLSEYE IN THE AREA WHERE
THUNDERSTORMS HAVE DEVELOPED.  ALSO TO NOTE...700MB RAOB ANALYSIS
INDICATED A MINOR SHORTWAVE ACROSS CENTRAL KANSAS THAT COULD BE
AIDING IN LIFT.  WITH PRECIPITABLE WATER VALUES ON THE ORDER OF
1.80...ANY MINOR SOURCE OF LIFT WILL LIKELY DEVELOP A SHOWER
TODAY...THEREFORE...WENT AHEAD AND RECONFIGURED THIS AFTERNOONS POPS
TO WEIGHT HIGHEST POPS OVER WEST CENTRAL MISSOURI AND SE KANSAS.
LEFT CHANCE POPS IN FOR THE REST OF THE CWA.

TWEAKED TEMPERATURES DOWN A COUPLE DEGREES GIVEN THE CLOUD COVER AND
PRECIP.  SAT TRENDS SUGGEST THAT THE ENTIRE CWA SHOULD CONTINUE TO
OBSERVED CONSIDERABLE CLOUDS THROUGH THE AFTERNOON LIMITING
TEMPERATURES IN THE LOW TO MID 80S.

&&

.AVIATION...
THE COMBINATION OF A COLD FRONT AND A WEAK UPPER LEVEL DISTURBANCE
WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS
MUCH OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS
AFTERNOON AND EVENING.  IF JOPLIN OR SPRINGFIELD AIRPORTS ARE
DIRECTLY IMPACTED BY A STORM...THEN FLIGHT CONDITIONS COULD FALL
WITHIN THE IFR CATEGORY.  ALL TWEB ROUTES WILL BE AFFECTED BY
SHOWERS AND THUNDERSTORMS AS WELL.

LOOK FOR CEILINGS TO FALL INTO THE MVFR TO IFR RANGE AS THE FRONT
SHIFTS SOUTH INTO SOUTHERN MISSOURI.

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

CRAMER
Hazardous weather outlook, Aug 22, 12:48 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT MON AUG 22 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1248 PM CDT MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING MARGINALLY SEVERE WIND GUSTS... FREQUENT
 CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

 MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING
 ALONG AND 25 MILES NORTH AND SOUTH OF A LINE FROM NEVADA TO SALEM
 MISSOURI.

  DISCUSSION:

 A STALLED OUT COLD FRONT THE EXTENDS FROM EAST CENTRAL KANSAS TO
 CENTRAL MISSOURI WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT
 THROUGH THIS EVENING. MOISTURE POOLING ALONG THIS FEATURE HAS
 CREATED A MARGINALLY UNSTABLE ATMOSPHERE NEAR THE FRONT.  A FEW
 STORMS MAY BECOME STRONG TO SEVERE CONTAINING DAMAGING WINDS IN
 EXCESS OF 60 MPH.

 ALSO...THE COMBINATION OF HIGH MOISTURE CONTENT IN THE ATMOSPHERE
 AND THE EXPECTED SLOW MOVEMENT OF THE STORMS MAY CAUSE AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 AS THE COLD FRONT SHIFTS INTO ARKANSAS BY TUESDAY MORNING...THE
 AIRMASS OVER SOUTHERN MISSOURI AND SOUTHEAST KANSAS WILL REMAIN
 SATURATED WITH HIGH MOISTURE CONTENT. AREAS THAT EXPERIENCE
 BREAKS IN THE CLOUDS WILL BECOME SUFFICIENTLY UNSTABLE FOR
 SCATTERED THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Aug 22, 11:32 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 AM CDT MON AUG 22 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     DIGGINS                 37.17N 92.87W
08/21/2005                   WEBSTER            MO   PUBLIC

            LARGE TREE BLOWN DOWN

0530 PM     HAIL             5 SW BRANSON            36.60N 93.28W
08/21/2005  1.00 INCH        TANEY              MO   PUBLIC

            QUARTER SIZE HAIL REPORTED AT TABLE ROCK LAKE

0659 PM     TSTM WND DMG     BENNETT SPRINGS         37.73N 92.87W
08/21/2005                   LACLEDE            MO   UTILITY COMPANY

            TREE BLOWN INTO POWER LINE

0730 PM     TSTM WND DMG     VANZANT                 36.97N 92.32W
08/21/2005                   DOUGLAS            MO   PUBLIC

            2 BARNS SUSTAINED MAJOR ROOF DAMAGE ROOF AND SIDING
            BLOWN OFF.

0852 PM     TSTM WND DMG     1 NW ROVER              36.73N 91.63W
08/21/2005                   OREGON             MO   LAW ENFORCEMENT

            TREE BLOWN DOWN BLOCKING HIGHWAY 160 ALONG OREGON-HOWELL
            COUNTY LINE

0900 PM     TSTM WND DMG     PEACE VLY               36.83N 91.77W
08/21/2005                   HOWELL             MO   UTILITY COMPANY

            2 POWERPOLES BLOWN DOWN

SCHULTZ
Local storm report, Aug 22, 11:39 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1139 AM CDT MON AUG 22 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     LONG LANE               37.62N 92.92W
08/21/2005                   DALLAS             MO   UTILITY COMPANY

            TREE BLOWN INTO POWERLINE

0735 PM     TSTM WND DMG     PHILLIPSBURG            37.55N 92.80W
08/21/2005                   LACLEDE            MO   UTILITY COMPANY

            PARTIAL ROOF OF HOUSE BLOWN INTO POWERLINE

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:04 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright56 min
Aug 21, 7:38 PM CDTFlash Flood WarningSGFHowell, Texas6 hr
Aug 21, 8:02 PM CDTSevere Thunderstorm WarningSGFOregon58 min
Aug 21, 8:07 PM CDTSevere Thunderstorm WarningSGFShannon, Texas56 min
Aug 21, 8:58 PM CDTSevere Thunderstorm WarningSGFOregon62 min
Aug 21, 9:10 PM CDTFlash Flood WarningSGFOregon, Shannon6 hr
Aug 22, 3:29 PM CDTFlash Flood WarningSGFPulaski6 hr
Aug 22, 4:07 PM CDTFlash Flood WarningSGFDent, Shannon6 hr

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.